Colorado, 2007

Hail in Colorado, September 15, 2007

September 15, 2007 · NWS PUB · 1 event in 1 county or zone

Penny size hail occurred south of Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Penny size hail occurred south of Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 15, 3:20 AM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Sep 15, 3:20 AM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED ADDED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
420 AM MDT SAT SEP 15 2007

.SHORT TERM...
(TODAY AND TONIGHT)

...WARM TODAY WITH A FEW STORMS...

CURRENTLY...LOW CLOUDS REMAIN IN THE EASTERN COUNTIES OF OUR CWA.
LATEST FOG PRODUCT SHOW THE WESTERN EXTENT OF THE LOW CLOUDS BETWEEN
KLAA AND KLHX. LOW CLOUDS DEVELOPED EARLIER AT KCOS...AND THEY
DISSIPATED WHEN A BAND OF LIGHT SHOWERS PASSED TO THE NORTH OF THE
REGION. AFTER THE PASSAGE OF THE BAND OF SHOWERS...FLOW AT KCOS
TURNED NORTHERLY...INDICATING THE END OF THE UPSLOPE PRESSURE
GRADIENT. ANOTHER INTERESTING FEATURE ON THE FOG PRODUCT IS THE
POSSIBLE SMOKE PLUME FROM THE BIG COTTONWOOD FIRE IN THE NORTHERN
SANGRES. LIGHTNING STRIKES CONTINUE OVER THE NORTHWEST QUARTER OF
THE STATE WITH SOME CONVECTION POSSIBLY MOVING INTO LAKE AND
CHAFFEE COUNTIES.

.TODAY...ADDED SOME MORNING CONVECTION TO THE GRIDS WITH THE CURRENT
ACTIVITY OVER THE MOUNTAINS.  AFTER THE SHORTWAVE MOVES TO THE
NORTH...THE RIDGE OVER THE AREA WILL AMPLIFY SLIGHTLY DURING THE
DAY.  NOT MANY CHANGES WERE MADE TO THE GRIDS FOR TODAY.  AFTER THE
SHORTWAVE MOVES TO THE NORTH THIS MORNING...A FEW AFTERNOON AND
EVENING THUNDERSTORMS ARE POSSIBLE IN THE SOUTHWEST AND CENTRAL
MOUNTAINS.  NEAR THE KANSAS BORDER...THERE MAY BE ENOUGH MOISTURE
CONVERGENCE TO FIRE A FEW THUNDERSTORMS IN THE AFTERNOON AND
EVENING. NAM HAS CAPES OVER 2000 J/KG NEAR THE BORDER WITH DEW
POINTS IN THE MID TO UPPER 50S MOVING INTO THE REGION.  DEWPOINTS
OVER NORTHEAST NEW MEXICO ARE CURRENTLY IN THE MID 50S...AND
DEWPOINTS OF THIS MAGNITUDE ARE POSSIBLE.  BULK SHEARS ARE AROUND 30
TO 40 KNOTS...AND THE POTENTIAL FOR A STRONG STORM CANNOT BE RULED
OUT. IN THE MOUNTAINS...WINDS MAY BE BREEZY DURING THE DAY WITH
500MB WINDS OF 30 TO 40 KNOTS. MAXIMUMS REMAIN WARM WITH READINGS
AROUND 90 ON THE LOWER PLAINS.

.TONIGHT...GFS HAS CONVECTION LINGERING WELL INTO THE
EVENING...WHILE THE NAM HAS THE CONVECTION ENDING DURING THE
EVENING.  GFS WANTS TO PULL MORE MID LEVEL MOISTURE NORTHWARD FROM
ARIZONA AHEAD OF THE TROUGH OFF THE WEST COAST.  OVERNIGHT POPS WERE
NOT ADDED TO THE GRIDS GIVEN THE UNCERTAINTY IN THE MODEL
SOLUTIONS...AND CLIMATOLOGY.  DAYSHIFT MAY HAVE TO ADD SOME ISOLATED
POPS TO THE MOUNTAINS OF NEEDED.  --PGW--

.LONG TERM...
(SUNDAY THROUGH SATURDAY)

NEXT PACIFIC TROF MOVES ONSHORE SATURDAY NIGHT AND INTO THE GREAT
BASIN ON SUN WEAKENING CONSIDERABLY AS IT TRACKS ACROSS CO SUN
NIGHT/EARLY MONDAY WITH THE BRUNT OF ENERGY PASSING TO THE NORTH. NAM
IS A BIT QUICKER AND WEAKER WITH THIS INITIAL WAVE THAN GFS...BUT
THIS SEEMS TO HAVE LITTLE IMPACT ON SENSIBLE WEATHER AS BOTH
GFS/NAM INDICATE AN UPSWING IN PCPN CHANCES PARTICULARLY FOR
WESTERN AREAS AS SOUTHWEST FLOW ALOFT BRINGS INCREASING MOISTURE
ALONG/AHEAD OF THIS WAVE. HAVE BUMPED UP POPS FOR WESTERN AREAS.
EASTERN PLAINS STAY LARGELY DRY AND WARM UNDER DOWNSLOPE
FLOW...THOUGH AT LEAST SOME ISOLATED POPS LOOK WARRANTED FOR
NORTHERN PORTIONS OF THE I-25 CORRIDOR SUN AFTN AS A FEW SHOWERS
SURVIVE AS THEY MOVE OFF THE EASTERN MOUNTAINS PRODUCING SOME
GUSTY WINDS AND A FEW SPRINKLES.

NEXT TROF QUICK ON THE HEALS OF THE LAST...MOVES ACROSS THE AREA MON
AFTN/MON NIGHT BRINGING ANOTHER ROUND OF SHOWERS/TSTORMS TO WESTERN
AREAS. THIS TROF APPEARS A BIT STRONGER THAN THE LAST...SO EASTERN
AREAS COULD SEE A SLIGHTLY BETTER CHANCE FOR PCPN WITH THIS SYSTEM
MON EVENING...WITH MORE MOISTURE AND GREATER MID LVL INSTABILITY
THAN PREVIOUS SYSTEM.

TUES LOOKS DRIER FOR ALL AREAS...AND SLIGHTLY COOLER ACROSS THE
EASTERN PLAINS IN THE WAKE OF MON NIGHTS SYSTEM. STILL APPEARS TO BE
ENOUGH MOISTURE TO WARRANT SOME ISOLATED POPS FOR MOST AREAS.

NEXT CLOSED LOW TAKES SHAPE ALONG THE WEST COAST OF CA FOR WED WITH
FAIRLY DRY SOUTHWEST FLOW ALOFT ACROSS THE AREA.  INCREASING SRLY
LOW LVL FLOW WILL ADVECT LOW LVL MOISTURE NORTHWARD THROUGH THE CEN
PLAINS WITH THE DRY LINE FLIRTING WITH EASTERN CO BORDER ON WED.

GFS AND ECMWF ARE IN GENERALLY GOOD AGREEMENT WITH LIFTING CLOSED
LOW INTO THE GREAT BASIN FRI NIGHT...THEN DIVERGE IN THEIR SOLUTIONS
FOR SATURDAY AS GFS FILLS AND LIFTS THIS SYSTEM ACROSS NRN CO/WY
ON SAT WHILE ECMWF HOLDS THE SYSTEM BACK ACROSS THE GREAT BASIN
DURING THE SAME TIME FRAME. THIS COULD SPELL ANOTHER UPSWING IN
PCPN FOR WESTERN AREAS FOR FRI AND ESP SAT. WILL HOLD THE COURSE
WITH CURRENT SET OF GRIDS BEYOND DAY 5. -KT

&&

.AVIATION...A STRONG TO SEVERE STORM OR TWO POSSIBLE OVER THE
EXTREME EASTERN PLAINS.  MAIN THREATS LARGE HAIL/GUSTS OVER
60 MPH/LIGHTNING.  ELSEWHERE...ISOLATED THUNDERSTORMS...MAIN
THREATS GUSTS TO 50 MPH/LIGHTNING.  TIME FRAME FOR STORMS IS
LATE AFTERNOON/EARLY EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/31
Hazardous weather outlook, Sep 15, 9:00 AM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1000 AM MDT SAT SEP 15 2007

COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1000 AM MDT SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EARLY EVENING STORMS ARE POSSIBLE OVER THE
EASTERN PLAINS...NEAR THE KANSAS BORDER.  THERE IS THE POTENTIAL FOR
A SEVERE STORM OR TWO...WITH HAIL APPROACHING THE SIZE OF GOLF BALLS
AND WIND GUSTS EXCEEDING 60 MPH.  THIS THREAT IS GREATEST ALONG AND
NEAR THE KANSAS BORDER...INCLUDING BACA...PROWERS...AND KIOWA
COUNTIES.

ELSEWHERE...ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...
MAINLY OVER THE MOUNTAINS AND HIGH VALLEYS.  THE MAIN THREATS FROM
THESE STORMS WILL BE LIGHTNING AND WIND GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY
ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH THUNDERSTORMS
MOST NUMEROUS OVER THE MOUNTAINS AND HIGH VALLEYS BOTH SUNDAY AND
MONDAY AS SERIES OF WEATHER DISTURBANCES MOVE ACROSS THE STATE.
THE MAIN THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS UP TO 50
MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON OVER THE EASTERN PLAINS NEAR THE
KANSAS BORDER.

The radar

The Pueblo radar (KPUX), 193 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
September 15, 12:50 PM MST to 1:00 PM MST
Where
Baca County, 11 mi S of Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.241, -102.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59903.